Kansas, 2020

Hail in Kansas, May 23, 2020

May 23, 2020 · NWS DDC · 4 events in 1 county or zone

A dryline pushed out of eastern Colorado sparking up a couple of storms in the Meade County area. There was not sufficient enough low level moisture and instability along that dryline across the CWA staying well south into the Texas Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A dryline pushed out of eastern Colorado sparking up a couple of storms in the Meade County area. There was not sufficient enough low level moisture and instability along that dryline across the CWA staying well south into the Texas Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 23, 5:38 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, May 23, 5:38 PM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
638 PM CDT Sat May 23 2020

...updated aviation...

.SHORT TERM...(This evening through Sunday)
Issued at 1212 PM CDT Sat May 23 2020

Varying ideas from the CAM models as far as storm development
tonight as the NAM 3km, HiRes NMM and WRFARW all have convection
developing mainly east of Dodge late this afternoon into this
evening with plenty of CAPE that the storms could produce large
hail and damaging winds. The HRRR, HiRes ARW, and FV3 keep the CAP
in place this afternoon through the evening and will also stifle
the convection moving out of northwest Oklahoma later tonight.
The area of best convergence will depend on how far east the dry
line makes it today with most models thinking it will be west of
Dodge City. A 45-50 kt low level jet will develop late tonight so
there will be plenty of lift but also a strong CAP. I would tend
to think storms are going to be capped this afternoon and
tonight...however with the dry line or the low level jet providing
good lift if elevated convection can get going severe weather is
a pretty good bet. The marginal risk of severe weather from the
SPC makes sense for the rest of today. Late tonight a slow moving
cold front starts to move into the northwest zones which will set
up the severe chances for Sunday. Lows tonight will range from the
50s in the west to the mid 60s in the east.

Sunday a large upper level trough will start to move into the
Colorado rockies...a 700 mb shortwave ejects into western Kansas
through the afternoon with a slow moving cold front setting up
roughly from Elkhart to Hays. A surface low will develop in
eastern Colorado and travel roughly along the Kansas and Oklahoma
border. Surface dewpoints through the day ahead of the front will
be in the 65-68 degree range and by late afternoon we should see
storms quickly develop along the cold front. Storm mode at this
point should quickly turn linear which would increase more of the
wind and potentially flash flooding threat. Many of the CAM models
are also hinting at potentially a few supercells developing in
southeast Colorado near the front and moving towards Elkhart-
Liberal. Should this happen this would be the storms with a
greater hail and potential tornado threat. Overall this would
depend on the western part of the cold front position by late
afternoon. Highs ahead of the front look to warm by compressional
heating to the upper 80s to near 90 while behind the front highs
will be in the upper 70s to lower 80s.

.LONG TERM...(Sunday night through Saturday)
Issued at 159 PM CDT Sat May 23 2020

Post frontal rain and storms continue through Sunday night into
Monday morning and rains will subside throughout the day as the
upper level trough moves through the central plains and high
pressure comes in from Nebraska. Much cooler temperatures on
Monday with highs reaching into the mid 60s.

Through the mid week the upper level trough turns into a closed
low over Texas which will keep the cooler air and north winds
across western Kansas for Tuesday and Wednesday. Temperatures
should be mainly in the 70s. Rain chances will be determined by
how far south the closed low is...with the GFS and Canadian
keeping it further north than the Euro and hence some rain chances
for our eastern counties.

For the late week with an omega high over the Atlantic blocking
the eastward progress of the upper low...cooler east to northeast
wind will continue keeping temperatures mild in the 70s to around
80 for highs. Rain chances will again depend on the position of
the low with most of the models showing some southward progress
which would keep the rain chances low.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 700 PM CDT Sat May 23 2020

Right now the cap seems to be holding. If any storm does develop, it
will be extremely isolated and probably not have a high probability
of impacting a terminal. Otherwise, VFR is expected to continue through
the TAF pd. SE/S winds 15-30 kt will prevail through much of the period
as well.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  87  56  64 /  20  30  80  50
GCK  58  84  52  63 /  10  20  70  40
EHA  57  84  52  64 /   0  30  80  40
LBL  60  87  53  64 /  10  30  80  40
HYS  64  84  56  64 /  10  30  90  60
P28  67  88  62  68 /  20  20  90  80

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
KSZ061-074-084.

&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Sugden
Hazardous weather outlook, May 23, 1:49 AM CST, 17 hours before
Hazardous Weather Outlook
National Weather Service Dodge City KS
249 AM CDT Sat May 23 2020

KSZ030-031-043>046-061>066-074>081-084>090-240800-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
249 AM CDT Sat May 23 2020 /149 AM MDT Sat May 23 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A Red Flag Warning is in effect this Saturday afternoon west of a
Lakin to Hugoton line. Please refer to the latest Red Flag
Warning product (RFWDDC) for more details.

An isolated strong to marginally severe thunderstorm or two will
be possible south and east of Dodge City early this evening. Hail
up to the size of a quarter and wind gusts up to 60 mph possible
should any storm develop after 6 pm.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Non-thunderstorm wind: Limited risk
* Fog: Significant risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

There will be a chance for severe thunderstorms Sunday afternoon
and Sunday night. Hail up to two inches and strong damaging winds
will be possible from some of the strongest storms. Heavy
rainfall will also be possible Sunday night which may produce some
water issues in a few locations.

The chance for thunderstorms will continue almost each day next
week. At this time these storms next week are not expected to be
severe.

Days 2-7 Hazards
----------------
* Sunday
  - Flooding: Limited risk
  - Lightning: Significant risk
  - Severe thunderstorm: Limited risk

* Monday
  - Lightning: Significant risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk

* Friday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, May 23, 6:34 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Dodge City KS
734 PM CDT Sat May 23 2020

KSZ076-086-087-240100-
Seward KS-Meade KS-Haskell KS-
734 PM CDT Sat May 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SEWARD...
NORTHWESTERN MEADE AND SOUTHEASTERN HASKELL COUNTIES UNTIL 800 PM
CDT...

At 733 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Kismet, moving northeast at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Kismet, Missler and Plains.

LAT...LON 3704 10062 3713 10080 3747 10071 3747 10022
TIME...MOT...LOC 0033Z 209DEG 38KT 3718 10071

UMSCHEID

The radar

The Dodge City radar (KDDC), 79 km away, was scanning. The volume nearest the first event began at 00:46 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Meade

When
May 23, 6:49 PM CST
Where
Meade County, 0.69 mi S of Plains
Measured
0.75 in hail
Reported by
Public
Coordinates
37.260, -100.600

Hail, Meade

When
May 23, 6:51 PM CST
Where
Meade County, 2.15 mi SW of Collano
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.280, -100.530

Hail, Meade

When
May 23, 7:04 PM CST
Where
Meade County, 5.55 mi N of Missler
Measured
1.5 in hail
Reported by
Public
Coordinates
37.400, -100.420

Hail, Meade

When
May 23, 7:12 PM CST
Where
Meade County, 9.46 mi NW of Fowler
Measured
1 in hail
Reported by
Social Media
Coordinates
37.460, -100.340

The hail was penny to quarter sized.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899059, 899060, 899061, 899062.